PMRGCAuk

Hello from a new member!

I was given a tentative diagnosis of PMR by my GP in March this year after several months of GP visits and blood tests to try and discover the cause of my headaches, (which I had never suffered from before). The headaches then morphed into aching shoulders, neck, lower back, hips, etc. Eventually one of the GP's in the practice noticed a raised CRP level and a further blood test confirmed it was still rising. He referred me to a 'rheumy', (as I believe you all call them), at my local hospital and she confirmed the diagnosis in April. She prescribed the usual cocktail and started me on 15mg Prednisilone. I experienced the 'magic' within a few hours of taking the first dose and was able to bend down without pain, happy days!!

I was on 15mg for 4 weeks and then saw the specialist again who agreed I could reduce to 12.5mg and then to 10mg over the next few weeks. After that she advised to reduce by 1mg every 2-4weeks. I am now down to 8mg and still relatively pain free. I am not suffering any tummy side effects but do suffer from a 'muzzy' head most of the time with occasional double vision caused by my left eye. I had a few minutes of it this morning after taking my weekly AA tablet?? Don't know if the two are related? The vision problem is further complicated by the fact I was diagnosed with a macula pucker in my left eye earlier this year and my left eye vision is a lot poorer that my right eye, which is fine. So not sure about the double vision, could it be GCA or is it a side effect from all the tablets? I don't have any headaches but my left temporal artery is slightly raised, I guess I'll have to go and see the doc again!!

Any thoughts or advice will be gratefully received.

10 Replies
oldestnewest

Hi LeonC,

Would guess the muzzy head is what we refer to as Pred head, and is pretty much par for the course! Unfortunately.

Double vision can be caused by Pred also, not sure about AA, can't say I had any problem with it, but with your other eye problems it might be advisable to get it checked. I assume you have regular appointments with either the hospital eye dept or a local high street optician, so if I were you, I'd get an appointment with either. If you see your GP he'll probably recommend you do that anyway.

If things get any worse, or the double vision becomes more regular, then get yourself to A&E. Hopefully that won't be necessary, but better safe than sorry.

On the subject of reducing, just be aware than the level you're getting to does become difficult for some, so reducing every 4 weeks is better than every 2 in my opinion. As you were only diagnosed in March, your PMR is still very active, so you want to make sure you are taking enough Pred.

Good luck, and please let us know how things progress.

Reply

Thanks for your comments/advice DorsetLady, the double vision has in fact been less frequent lately, I mentioned it because it happened this morning directly after I took my AA tablet. I'll keep an eye on it, (pardon the pun), and get back to Specsavers if it returns.

I'll let you know how I get on.Thanks.

Reply

Okay,

Trouble is we always think the worst when PMR and GCA are concerned, and sometimes justifiably so, but as you replied to PMRpro life always has a lot to answer for!

Just be aware, that's all you can do, and action if required. Don't ignore and hope it will go away - it doesn't!

Take care.

Reply

What do you mean by "relatively pain-free"? Your guide is the degree of freedom from pain you achieved with the starting dose - you are now looking for the lowest dose that achieves that. There is no real virtue in accepting some pain just to say you are a lower dose - the inflammation will mount up again, as a dripping tap fills a bucket, and eventually it will overflow and you will have a flare on your hands. Which will mean going back to a higher dose to sort it out.

Reply

Hi PMRpro.

I guess the comment 'relatively pain free' is a bit ambiguous. What I mean by it is that any pain I feel now is no worse than the twinges a 72 year old man was feeling before the onset of PMR. At my age I don't expect to be totally pain free but at least now I can get out of bed normally, put my socks on and, most importantly pick up my golf ball from the bottom of the cup without having to ask one of my playing partners to do it for me!

Thanks for your comments, if any of the pain associated with PMR returns as I taper I will take the appropriate action.

Reply

Ah - if you are back to golf things must be OK!!!!

Reply

Hi LeonC.

Be careful that you don't simply accept higher levels of pain / discomfort because of age! I am a newbie so can't draw on any experience but in respect to 'relatively pain free' query - My consultant told me that any feedback indicators should be measured against how I was before any symptoms when I operated at my optimum I.e. Landscaping the garden this time last year ( and I don't mean planting flowers!), not compared to what it was like when PMR symptoms were at their height. He told me not to settle for anything less than 90% of my normal full fitness level. I suspect he would say the same to you, regardless of age.

Absolutely share the awe and wonder whilst marvelling over the reclaimed ability to dress oneself, wipe ones bottom to ones expected standard, stand upright and walk reasonably normally without thinking do I need order a Zimmer frame and /or mobility scooter or comparing myself to a new born fawn taking it's first steps.

I had never heard of PMR until I had it! How strangely debiltating it is overnight and how equally strange that, when correctly diagnosed, a wonder drug can make such a significant positive impact on the symptoms overnight. The wonders of modern life and medicine eh?

Enjoy the golf!

1 like
Reply

" He told me not to settle for anything less than 90% of my normal full fitness level"

While the theory is wonderful, and being on pred DOES make a massive difference, to expect 90% of what you were before is just pie in the sky for many of us. I am pretty much pain free providing I take enough pred - and I don't compromise and nor do my doctors - but the doctor who will leave a patient at a dose of 15-20 mg where they are comfortable is a very rare bird. Even when these patients have nothing else that the doctor can attribute their pain to.

But whatever the dose of pred you are on - it does NOT always deal with the fatigue. And it is the fatigue of autoimmune illness that is the deal-breaker for even more of us.

3 likes
Reply

It is early days for me so 'hope' is at optimum at present, as are expectations. No doubt I will come down with one almighty bump over time. Just sharing what my consultant advised my expectations to be.

Reply

That's the trouble with this little malady, you use don't know how you're going to do. You hear stories ranging between hope and despair and yours is the there somewhere but you don't know where. Cor, it rhymes!

Learn, keep a cool head, have a high expectation but have a plan B.

3 likes
Reply

You may also like...